Alert archive / Connecticut / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 159, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at Sep 5, 2017, 7:37 PM EDT for Northwest Hills Planning Region, Connecticut. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 5, 2017, 7:37 PM EDT (23:37 UTC)
- Expired
- Sep 5, 2017, 8:30 PM EDT
- In force
- 53 min
- Issued by
- NWS Albany, NY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
The radar
The Brookhaven radar (KOKX), 82 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 11.6 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 217 J/kg
- Mixed-layer CIN
- -103 J/kg
- Mixed-layer LCL
- 902 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 150 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.8
The text
As transmitted.
421
WUUS51 KALY 052337
SVRALY
CTC005-060030-
/O.NEW.KALY.SV.W.0159.170905T2337Z-170906T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albany NY
737 PM EDT TUE SEP 5 2017
The National Weather Service in Albany has issued a
* Severe Thunderstorm Warning for...
Southern Litchfield County in northern Connecticut...
* Until 830 PM EDT
* At 737 PM EDT, a severe thunderstorm was located near Heritage
Village, or near Southbury, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees, and power lines.
* This severe thunderstorm will be near,
Woodbury Center around 750 PM EDT.
Oakville around 800 PM EDT.
Thomaston around 805 PM EDT.
Terryville around 810 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Please report hail size...damaging winds and reports of trees down to
the National Weather Service by email at Alb.Stormreport@noaa.gov...
On Facebook at www.facebook.com/nwsalbany or twitter @nwsalbany
&&
LAT...LON 4149 7337 4151 7339 4149 7344 4154 7345
4177 7301 4164 7298 4163 7302 4161 7302
4161 7306 4159 7306 4159 7308 4157 7309
4156 7316 4151 7316 4151 7332 4149 7333
4147 7332
TIME...MOT...LOC 2337Z 238DEG 31KT 4149 7332
HAIL...0.75IN
WIND...60MPH
$$
NASWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 4:14 PM EDT, 3 hours 23 minutes earlier.
Area forecast discussion, Sep 5, 4:14 PM EDT, 3 hours 23 minutes before
Area Forecast Discussion National Weather Service Albany NY 414 PM EDT Tue Sep 5 2017 .SYNOPSIS... A cold front will slowly move across the region overnight, bringing showers and thunderstorms, some of which may contain locally heavy rain and gusty winds, especially areas south and east of Albany. The front will stall just south and east of the region as waves of low pressure track along the boundary through Wednesday night, bringing occasional rain and cool temperatures. Cool and somewhat unsettled conditions may linger into Friday before high pressure builds into the region. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... As of 415 PM EDT, isolated to scattered showers/thunderstorms are finally firing up from the southeast Mohawk Valley south and east into western New England and the mid Hudson Valley. A more persistent band of showers/embedded thunderstorms continues across the western Mohawk Valley into the southern Adirondacks. This band is closer to the actual front, and also upper level dynamics, including the right entrance region to an upper level jet north of Lake Ontario. Latest SPC mesoanalysis suggests an area of ML CAPES of 1000-1500 J/kg across portions of the mid Hudson Valley and NW CT, with MU CAPES exceeding 1500 J/kg. This area or perhaps a little farther N and W into the Berkshires and southern VT, appears to have the greatest chance of stronger thunderstorms through around 8 PM, with perhaps isolated strong/damaging wind gusts and/or marginally severe hail. However, the bigger threat remains heavy rainfall, including with the band across the Mohawk Valley and Adirondacks, since the wind flow remains nearly unidirectional through a deep layer, enhancing the potential for training of cells. Will continue to watch closely in case a short-fused flash flood watch needs to be issued. The band of rain/thunderstorms to the N/W should continue slowly expanding S/E through 8 PM, after briefly persisting across the western Mohawk Valley. Areas within the Capital Region into the Lake George region and southern VT should have increased coverage of showers/storms through sunset, some with heavy rain. Areas to the S/E of this region should continue t scattered coverage of showers/storms, with a better chance of more widespread activity and locally heavy rain occurring after sunset through midnight. Later tonight, still expect rounds of showers to move across the region, with some embedded thunder possible, especially across the mid Hudson Valley, NW CT and western MA. Locally heavy downpours will be possible. Temperatures will gradually fall as the front settles south and east. Lows by daybreak should mainly be in the 50s. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/... Wednesday-Wednesday night, consensus of models suggest a stronger wave of low pressure tracks northward along the frontal boundary, which should stall across New England. Models also suggest mid level boundary stalling in a N/S orientation across the region, with some tightening of the H7-H5 thermal gradient. So, expect lots of clouds, with periods of rain through this time, with the best chance of steadiest rain appearing to be Wednesday afternoon and night. Some locally heavy rain may occur once again given nearby proximity of deep moisture and also strengthening mid level forcing. Additional rainfall amts of over one inch could occur, especially somewhere between the Hudson River and western New England, including southern VT. It will remain cool, with highs generally in the 50s and 60s, with lows mainly in the 50s. Thursday-Friday, the aforementioned low pressure wave should slowly move northeast of the region Thursday morning, while the main upper level trough slowly approaches from the Great Lakes region. Steadier rain should end Thursday morning, with more diurnally focused and Lake enhanced showers expected Thursday afternoon into Friday. With such cool air aloft, can not rule out some embedded low topped convection with small hail/graupel with any taller showers. It will be breezy/cool, with highs mainly in the 60s for valleys, 50s across higher terrain; and lows ranging from the 40s across the higher terrain, to lower/mid 50s elsewhere. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... After a low pressure trof from the Great Lakes to southern Quebec retreats across the Canadian Maritimes Friday night, we will be entering a period of tranquility all the while as Hurricane Irma is expected to be wreaking havoc along the southeast coast. Strong high pressure and subsidence developing on the north side of the encroaching hurricane will result in low humidities and seasonably cool conditions Saturday and Sunday, with slightly warmer temperatures for the balance of the period. Will be keeping the entire period dry as it is not expected that even if Irma tracks close enough to affect our weather, that it will do so by mid-week. However, indications are that clouds will probably be on the increase by Tuesday. Otherwise, expect bright and sunny conditions, especially Sunday and Monday. && .AVIATION /20Z TUESDAY THROUGH SUNDAY/... Band of scattered showers and isolated thunderstorms well north and west will slowly build east while new showers and scattered thunderstorms form over eastern NY. Have times VCSH at the TAF sites from KGFL currently, through KALB and KPSF 19Z-20Z and KPOU the latest around 22Z this afternoon. Have included tempo groups late this afternoon and evening for MVFR conditions in thunderstorms at all TAF sites since current radar and satellite trends and mesoscale models show convection developing near the TAF sites. Once thunderstorms do develop, can amend for more precise timing and see if there are potential IFR conditions to include in the TAFs. Keeping VCSH in TAFs through tonight as activity slowly diminishes and decreases in coverage. Ceilings should remain MVFR through the night as shower activity deceases to isolated coverage by daybreak. More showers could develop through Wednesday morning and including VCSH at all TAF sites Wednesday morning. Ceilings and visibilities should be predominant just into VFR but could be borderline MVFR/VFR ceilings. Winds will be south to southwest at around 10 Kt this afternoon, diminishing to 6 Kt or less from the west to north tonight, once the initial band of showers and thunderstorms exits east. Winds will be variable at 5 Kt or less Wednesday morning. Outlook... Wednesday Night: High Operational Impact. Likely SHRA. Thursday: Moderate Operational Impact. Chance of SHRA. Thursday Night: Isolated SHRA. Friday: Moderate Operational Impact. Scattered SHRA. Friday Night: Low Operational Impact. Slight Chance of SHRA. Saturday: Moderate Operational Impact. Chance of SHRA. Saturday Night: No Operational Impact. NO SIG WX. Sunday: No Operational Impact. NO SIG WX. && .FIRE WEATHER... Periods of rain, along with unseasonably cool temperatures, are expected through Thursday. && .HYDROLOGY... The weather will be wet and unsettled today into Thursday. Showers and thunderstorms will occur ahead of the cold front through tonight. Some locally heavy downpours and ponding of water on roadways and poor drainage flooding in low lying areas is possible through around midnight. Rainfall amounts may range greatly from a few tenths to over an inch. Isolated flash flooding is possible in any training thunderstorms repeatedly moving over an area. If the potential becomes more widespread, then a short-fused flash flood watch may be needed. Additional rainfall is likely Wednesday through Thursday with several weak waves of low pressure moving along the cold front stalled just east of the Hydro Service area. Additional rainfall amounts of a half an inch to two inches are possible bringing total rainfall amounts from today to Wednesday night in the 1 to 2.5 inch range for areas from Albany and points south and east, with the higher amounts possible over western New England. Some within bank rises are expected on the main stem rivers, but the potential for widespread flooding is not anticipated at this time. The latest MMEFS guidance, particularly the SREFs, suggests that the Hoosic River in Williamstown, MA could approach or surpass action stage, especially if 2 inches or more of rainfall occurs, so trends will need to be watched. For details on specific area rivers and lakes, including observed and forecast river stages and lake elevations, please visit the Advanced Hydrologic Prediction Service /AHPS/ graphs on our website. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...KL/Wasula NEAR TERM...KL SHORT TERM...KL LONG TERM...ELH AVIATION...NAS FIRE WEATHER...KL/Wasula HYDROLOGY...KL/Wasula
Hazardous weather outlook, Sep 5, 4:40 PM EDT, 2 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Albany NY 440 PM EDT Tue Sep 5 2017 CTZ001-013-MAZ001-025-NYZ039>041-043-047>054-058>061-063>066-083-084- VTZ013>015-061100- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Southern Fulton-Montgomery-Northern Saratoga- Northern Washington-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene- Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster- Western Dutchess-Eastern Dutchess-Southeast Warren- Southern Washington-Bennington-Western Windham-Eastern Windham- 440 PM EDT Tue Sep 5 2017 This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, the Schoharie Valley, eastern Catskills, Greater Capital Region, the Lake George and Saratoga region, including Washington County, the central and eastern Mohawk Valley, the Taconics, and the mid Hudson Valley of east central New York, and for southern Vermont. .DAY ONE...Tonight. There is a Slight Risk of severe thunderstorms ahead of a cold front through this evening. The main severe threat will be damaging winds of 58 mph or greater, but large hail one inch in diameter is also possible. The thunderstorms will be capable of producing very heavy rainfall and locally heavy downpours which may produce ponding of water on roadways, and poor drainage flooding in low lying and urban areas. An isolated flash flood may occur if thunderstorms train or repeatedly move over the same area. If the potential for widespread flash flooding increases, then a flash flood watch maybe needed later in time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Locally heavy rainfall will be possible Wednesday into Wednesday night, especially for areas east of the Hudson River into western New England, as waves of low pressure track along a nearly stationary frontal boundary. An isolated flash flood may occur if bands of heavy rain persist over the same area. If the potential for widespread flash flooding increases, then a flash flood watch maybe needed later in time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested early this evening. NYZ032-033-038-042-082-061100- Northern Herkimer-Hamilton-Southern Herkimer-Northern Warren- Northern Fulton- 440 PM EDT Tue Sep 5 2017 This Hazardous Weather Outlook is for the southern Adirondacks of east central New York. .DAY ONE...Tonight. There is a Marginal Risk that a few thunderstorms may become severe ahead of a cold front into the early evening. The main severe threat will be damaging winds of 58 mph or greater, but large hail one inch in diameter is also possible. The thunderstorms will be capable of producing very heavy rainfall and locally heavy downpours which may produce ponding of water on roadways, and poor drainage flooding in low lying and urban areas. An isolated flash flood may occur if thunderstorms train or repeatedly move over the same area. If the potential for widespread flash flooding increases, then a flash flood watch maybe needed later in time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Sep 5, 6:18 PM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
618 PM EDT TUE SEP 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0504 PM TSTM WND DMG 2 SW EAST KENT 41.72N 73.43W
09/05/2017 LITCHFIELD CT AMATEUR RADIO
TREE AND WIRE DOWN.
&&
EVENT NUMBER ALY1704119
OKEEFELocal storm report, Sep 5, 6:19 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
619 PM EDT TUE SEP 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0554 PM TSTM WND DMG WRIGHTVILLE 41.83N 73.14W
09/05/2017 LITCHFIELD CT AMATEUR RADIO
WIRES DOWN ON HORELE BOULEVARD
&&
EVENT NUMBER ALY1704120
IAALocal storm report, Sep 5, 6:22 PM EDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ALBANY NY
622 PM EDT TUE SEP 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 PM TSTM WND DMG WRIGHTVILLE 41.83N 73.14W
09/05/2017 LITCHFIELD CT AMATEUR RADIO
WIRES DOWN ON HORELE BOULEVARD
&&
CORRECTED EVENT TIME
EVENT NUMBER ALY1704120
IAASpecial weather statement, Sep 5, 6:27 PM EDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Albany NY
627 PM EDT TUE SEP 5 2017
MAZ001-NYZ054-VTZ013>015-052330-
Northern Berkshire-Eastern Rensselaer-Eastern Windham-Western
Windham-Bennington-
627 PM EDT TUE SEP 5 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL
BERKSHIRE...NORTHEASTERN RENSSELAER...BENNINGTON AND WINDHAM
COUNTIES...
At 626 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Dorset to near Berlin. Movement was
northeast at 45 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
These storms will be near...
Manchester Center around 630 PM EDT.
Londonderry around 635 PM EDT.
Williamstown around 640 PM EDT.
Hoosick Falls and Pownal around 645 PM EDT.
Bennington around 655 PM EDT.
Stratton around 715 PM EDT.
West Wardsboro around 720 PM EDT.
Townshend around 730 PM EDT.
Other locations impacted by these storms include Goose City,
Chiselville, Readsboro Falls, Grafton, South Shaftsbury, South
Windham, Hoosick, Hidden Valley, Bromley Village and Cambridgeport.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4314 7244 4274 7266 4274 7302 4272 7302
4270 7352 4274 7351 4294 7334 4294 7328
4302 7327 4331 7303 4330 7299 4329 7299
4330 7297 4330 7282 4325 7282 4322 7269
4323 7243
TIME...MOT...LOC 2226Z 232DEG 38KT 4327 7299 4269 7345
NASLocal storm report, Sep 5, 7:18 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
718 PM EDT TUE SEP 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 PM TSTM WND DMG 1 SSW BRATTLEBORO 42.85N 72.58W
09/05/2017 WINDHAM VT FACEBOOK
TREE DOWN.
&&
EVENT NUMBER ALY1704121
OKEEFELocal storm report, Sep 5, 7:20 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
720 PM EDT TUE SEP 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM TSTM WND DMG 1 NE BRATTLEBORO 42.87N 72.56W
09/05/2017 WINDHAM VT FACEBOOK
TREES DOWN.
&&
EVENT NUMBER ALY1704122
OKEEFEThe office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 5, 3:48 PM EDT | Special Weather Statement | ALY | 27 min | |
| Sep 5, 4:13 PM EDT | Special Weather Statement | ALY | 32 min | |
| Sep 5, 4:45 PM EDT | Special Weather Statement | ALY | 60 min | |
| Sep 5, 5:00 PM EDT | Severe Thunderstorm Warning | ALY | Northwest Hills Planning Region | 60 min |
| Sep 5, 6:00 PM EDT | Areal Flood Advisory | ALY | Northwest Hills Planning Region | 3 hr |
| Sep 5, 7:29 PM EDT | Flash Flood Warning | ALY | Northwest Hills Planning Region | 3 hr |
Nearby
Severe Thunderstorm Warnings in Connecticut, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.